Alert archive / Georgia / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Jacksonville, FL

August 19, 2003Wayne County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Aug 19, 2003, 12:14 AM EDT for Wayne County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 12:14 AM EDT (04:14 UTC)
Expired
Aug 19, 2003, 4:00 AM EDT
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Wayne County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 190414
FFWJAX
GAC305-190800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1214 AM EDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 400 AM EDT

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAINFALL AMOUNTS OF 4 TO 6 INCHES DURING THE 
  PAST 3 HOURS MAINLY EAST OF U.S. 301. SOME LOCATIONS 
  AFFECTED BY THE VERY HEAVY RAINFALL INCLUDE GARDI AND MANNINGTOWN. 
  AT 1150 PM...EMERGENCY MANAGEMENT HAS REPORTED SOME 
  ROADS HAVE BEEN FLOODED. ADDITIONAL RAINFALL OF 1 TO 2 
  INCHES IS POSSIBLE.

* BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
  THE DANGERS OF ROAD AND STREAM FLOODING. DRIVE VERY CAUTIOUSLY.
  DO NOT CROSS FLOODED ROADS AND IF FLOODING IS OBSERVED ACT QUICKLY.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO     
  CROSS SAFELY. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3152 8159 3137 8171 3138 8198 3168 8191
$$

SHASHY
1 follow-up statement
000 
WGUS72 KJAX 190604
FFSJAX
GAC305-190645-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 AM EDT TUE AUG 19 2003

...FLASH FLOOD WARNING IS CANCELED FOR WAYNE COUNTY AT 205 AM EDT...

AT 155 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
RAINFALL HAS DISSIPATED ACROSS EASTERN WAYNE COUNTY...THUS THE 
WARNING IS CANCELED. RADAR ESTIMATED THAT 5 TO 8 INCHES OF RAIN HAD 
FALLEN NEAR MANNINGTOWN AND BROADHURST EARLIER TONIGHT. STANDING 
WATER IS VERY LIKELY ALONG AND EAST OF U.S. 301 AND SOUTH OF GARDI. 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO RECOGNIZE THE 
DANGERS OF ROAD AND STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. 

$$

SHASHY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:00 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 9:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT MON AUG 18 2003

STILL SOME LINGERING CONVECTION OVER SOUTHEAST GEORGIA AS WELL AS
MARION COUNTY. THIS SHOULD CONTINUE TO WIND DOWN OVER THE NEXT FEW
HOURS. WILL UPDATE THE ZONES TO REMOVE POPS FROM MOST ZONES.
OTHERWISE...NO CHANGES.

MARINE...NO CHANGES EXPECTED.

.JAX...
FL...NONE.
GA...NONE.

CAMP/CARROLL
Hazardous weather outlook, Aug 18, 12:04 PM EDT, 12 hours 10 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. STORMS WILL FIRST DEVELOP WEST OF INTERSTATE
75 EARLY...THEN DEVELOP AND MOVE EAST TOWARDS THE EAST COAST MID
TO LATE AFTERNOON AND INTO THE EARLY EVENING. DUE TO THE HIGH
MOISTURE CONTENT AND INSTABILITY OF THE ATMOPSHERE...SOME STORMS
WILL CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN NEAR 2 INCHES...AND POSSIBLE WIND GUSTS TO 45 MPH. LOCAL
FLOODING IS POSSIBLE IN SOME LYING AND POOR DRAINAGE AREAS.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SATILLA RIVER AT
ATKINSON GEORGIA. SEE THE LATEST NATIONAL WEATHER SERVICE FLOOD
STATEMENT FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THIS
WEEK. LOCALIZED FLOODING IN A FEW STRONG THUNDERSTORMS IS LIKELY ON
TUESDAY DUE TO WEAKER STORM MOVEMENT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY
REPORTS OF FLOODING OR HEAVY RAINFALL OF 2 INCHES OR MORE PER HOUR
TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 18, 6:30 PM EDT, 5 hours 44 minutes before
FLZ033-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 700 PM EDT...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF BAKERSVILLE...OR
ABOUT 9 MILES WEST OF ST. AUGUSTINE...MOVING NORTH AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ELKTON AND
BAKERSVILLE THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CAMP
Special weather statement, Aug 18, 7:52 PM EDT, 4 hours 22 minutes before
FLZ037-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
752 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
815 PM EDT...

AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF LAKE COMO...OR ABOUT 4
MILES WEST OF CRESCENT CITY...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...POMONA PARK AND
LAKE COMO THROUGH 815 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CAMP
Special weather statement, Aug 18, 7:53 PM EDT, 4 hours 21 minutes before
GAZ154-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 845 PM...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOCK JUNCTION...MOVING NORTHEAST
AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND DOCK
JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...ST. SIMONS...GLYNN
HAVEN...SEA ISLAND AND LITTLE ST. SIMONS ISLAND THROUGH 845 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:35 PM EDTSevere Thunderstorm WarningJAXBrantley, Wayne40 min
Aug 19, 6:48 PM EDTSevere Thunderstorm WarningJAXBrantley42 min

Nearby

Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.